Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 54, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 21, 2011, 3:26 PM CDT for Choctaw County, Alabama. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2011, 3:26 PM CDT (20:26 UTC)
- Expired
- Apr 21, 2011, 4:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 161 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 3:30 PM CDT | HAIL 0.5 | Butler, AL | NWS EMPLOYEE REPORTED PEA TO MARBLE SIZE HAIL ON THE WEST SIDE OF BUTLER ALABAMA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
891
WUUS54 KMOB 212026
SVRMOB
ALC023-212115-
/O.NEW.KMOB.SV.W.0054.110421T2026Z-110421T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
326 PM CDT THU APR 21 2011
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
THIS INCLUDES THE CITY OF BUTLER...
* UNTIL 415 PM CDT
* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR BUTLER...OR NEAR LISMAN...
AND MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MT STERLING AND MOUNT STERLING AROUND 340 PM CDT...
DEAS AROUND 405 PM CDT...
PENNINGTON AROUND 410 PM CDT...
&&
LAT...LON 3230 8793 3229 8793 3226 8800 3216 8800
3214 8804 3209 8804 3207 8806 3206 8811
3202 8811 3200 8833 3217 8838 3227 8802
3226 8800
TIME...MOT...LOC 2026Z 257DEG 15KT 3211 8825
$$2 follow-up statements
144
WWUS54 KMOB 212048
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
348 PM CDT THU APR 21 2011
ALC023-212115-
/O.CON.KMOB.SV.W.0054.000000T0000Z-110421T2115Z/
CHOCTAW AL-
348 PM CDT THU APR 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHERN CHOCTAW COUNTY...
AT 345 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 60
MPH. THIS STORM WAS NEAR LITTLE WALKER...OR ABOUT NEAR BUTLER...
MOVING EAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROBJOHN AROUND 355 PM CDT...
LAVACA AND CHOCTAW CITY AROUND 400 PM CDT...
DEAS AROUND 405 PM CDT...
PENNINGTON AROUND 410 PM CDT...
TOMPKINSVILLE AND NAHEOLA AROUND 415 PM CDT...
LAT...LON 3230 8793 3229 8793 3226 8800 3216 8800
3214 8804 3209 8804 3207 8806 3206 8811
3202 8811 3200 8833 3217 8838 3227 8802
3226 8800
TIME...MOT...LOC 2048Z 257DEG 15KT 3213 8814
$$271
WWUS54 KMOB 212052
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
352 PM CDT THU APR 21 2011
ALC023-212115-
/O.CON.KMOB.SV.W.0054.000000T0000Z-110421T2115Z/
CHOCTAW AL-
352 PM CDT THU APR 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHERN CHOCTAW COUNTY...
AT 349 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM. THIS STORM WAS NEAR LITTLE WALKER...OR ABOUT
6 MILES NORTHEAST OF BUTLER...MOVING EAST AT 15 MPH. WIND GUSTS TO
60 MPH AND PENNY SIZE HAIL HAVE BEEN REPORTED WITH THIS STORM.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LAVACA...CHOCTAW CITY AND DEAS AROUND 400 PM CDT...
TOMPKINSVILLE AND PENNINGTON AROUND 410 PM CDT...
NAHEOLA AROUND 415 PM CDT...
LAT...LON 3230 8793 3229 8793 3226 8800 3216 8800
3214 8804 3209 8804 3207 8806 3206 8811
3202 8811 3200 8833 3217 8838 3227 8802
3226 8800
TIME...MOT...LOC 2052Z 257DEG 15KT 3213 8812
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:39 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Apr 21, 1:39 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 139 PM CDT THU APR 21 2011 .UPDATE...WILL UPDATE AGAIN TO RAISE POPS OVER MUCH OF THE AREA WITH LIKELY POPS OVER THE NORTHWESTERN PORTION BASED ON THE LINE OF CONVECTION WHICH HAS BEEN STEADILY ADVANCING ACROSS WESTERN AND CENTRAL MISSISSIPPI. HAVE INCLUDED MENTION THAT SOME STORMS MAY BE SEVERE OVER THE NORTHWESTERN PORTION OF THE AREA. UPDATE OUT SOON. /29 && ** PREVIOUS DISCUSSION ** .SHORT TERM...(TODAY THROUGH TONIGHT)OUTFLOW FROM THUNDERSTORMS FIRING UP ALONG STALLED FRONTAL BOUNDARY JUST TO THE NORTH OF THE FCST AREA EARLY THIS MORNING WILL MOVE SOUTH AND INITIATE CONVECTION OVER THE FAR NWRN ZONES EARLY THIS MORNING. FOR NOW ISOLATED TO LOW END SCATTERED POPS EXPECTED TODAY...ONGOING AT SUNRISE OVER THE NORTHWEST AND THEN POSSIBLE OVER PRIMARILY EXTREME NORTHERN ZONES THROUGH THE DAY. MAY SEE SOME LINGERING ISOLATED CONVECTION OVER THESE AREAS THIS EVENING AS WELL. FARTHER TO THE SOUTH TOWARD THE COAST...WHERE RIDGING HAS A FIRM HOLD ON THE AREA...IT APPEARS LITTLE TO NO PCPN IS EXPECTED TODAY OR TONIGHT AS ADVERTISED BY GLOBAL MODELS. RUC HRRR MODEL HAS BEEN HINTING THAT THE OUTFLOW BOUNDARY INDUCED CONVECTION MAY DROP SOUTH ACROSS MOST OF THE FCST AREA THROUGH THE MORNING HOURS TODAY...BUT RUN TO RUN CONSISTENCY HAS NOT REALLY BEEN THERE...SO WILL KEEP THE TREND OF NO POPS OVER SOUTHERN HALF OF FCST AREA TODAY INTACT. OTHERWISE...THE WARM AND HUMID CONDITIONS WILL CONTINUE TODAY. WITH THE WARM AND MUGGY CONDITIONS...WILL LIKELY SEE THE POSSIBILITY OF PATCHY FOG ACROSS MOST OF THE AREA ONCE AGAIN TONIGHT. HIGH TEMPERATURES ARE EXPECTED TO BE FROM ABOUT NORMAL TO 3-5 DEGREES ABOVE NORMAL NEAR THE COAST TODAY...AND ABOUT 5 TO 10 DEGREES ABOVE NORMAL OVER INTERIOR ZONES. HIGHS WILL GENERALLY RANGE FROM THE LOWER TO THE UPPER 80S ACROSS THE REGION. LOW TEMPS TONIGHT WILL ALSO BE ABOVE NORMAL BY AS MUCH AS 10 DEGREES AT MANY LOCATIONS...WITH LOWS IN THE LOW TO MID 60S. 12/DS FOR FRIDAY THROUGH SATURDAY...FRIDAY STARTS WITH AN UPPER RIDGE STRETCHING EAST/WEST OVER S-RN MEX/GULF OF MEX...WITH A SHORT RIDGE STRETCHING NORTH ALONG THE EAST COAST. GUIDANCE IS ALSO ADVERTISING TWO SEMI-ORGANIZED UPPER SYSTEMS OVER THE NORTHWESTERN QUARTER OF THE CONUS...WITH VARIOUS OTHER WIGGLES HEAR AND THERE. SURFACE HIGH PRESSURE HAS MOVED OVER THE NORTHEASTERN CONUS...WITH A SURFACE RIDGE STRETCHING SOUTH ALONG THE EAST COAST...WITH ONSHORE FLOW CONTINUING OVER THE FA WEST. THE SURFACE BOUNDARY CAUSING THE CURRENT WEATHER ALONG AND JUST NORTH OF THE NORTHERN BORDERS OF THE FA HAS PUSHED NORTH...WITH THE SOUTHERLY FLOW OVER-RULING ANY SOUTHERLY PUSH BY ANY PASSING SHORTWAVES. THROUGH THE LATTER PART OF THE SHORT TERM...THE TWO SYSTEMS OVER THE NORTHWESTERN CONUS COALESCE...AND STRENGTHEN AS THEY MOVE OFF NORTHEAST...AS MORE ENERGY MOVES OVER THE WESTERN CONUS...DIGGING AN UPPER TROUGH...WHILE THE RIDGE OVER THE EAST COAST BUILDS AT THE SAME TIME. THE SURFACE HIGH OVER THE NORTHEASTERN CONUS GETS SHUNTED EAST...WHILE THE SURFACE RIDGE HANGS TOUGH OVER THE NORTHERN GULF COAST. THE GFS IS A BIT STRONGER WITH THE LOW LEVEL FLOW...BUT BOTH ARE ADVERTISING SOME DRIER AIR WRAPPING IN OVER THE LOWER MISS RIVER VALLEY AND CONUS FROM OVER THE GULF...BUT THIS IS MOSTLY IN THE MID/UPPER LEVELS. STILL HAVE PRETTY GOOD MOISTURE FLOWING OVER THE FA IN THE LOWEST 3K' OF THE ATMOSPHERE(WITH GFS A BIT WETTER DUE TO A SLIGHTLY STRONGER LOW LEVEL FLOW). WITH A SLIGHTLY DRIER INTERPRETATION...THE NAM ISN'T QUITE AS FOGGY OVERNIGHT AS THE GFS IS ADVERTISING....THUS IS ADVERTISING DAYTIME HIGHS SEVERAL DEGREES HIGHER DURING THE DAY...AND A BIT COOLER AT NIGHT. FEEL THERE WILL STILL BE OVERNIGHT FOG/STRATUS DEVELOPMENT...SO HAVE WENT BETWEEN THE GFS AND NAM SOLUTIONS FOR THE FORECAST. .LONG TERM...(SATURDAY NIGHT ON)GUIDANCE IS ADVERTISING THE CONTINUED DIGGING AND SWINGING EAST OF AN UPPER TROUGH OVER THE WESTERN CONUS. BY MONDAY MORN...GUIDANCE IS ADVERTISING THE TROUGH MOVING OVER/JUST EAST OF NM...WITH THE GFS A BIT STRONGER AND FARTHER EAST THAN THE ECMWF. MONDAY THROUGH TUESDAY...AS THE FIRST DIGGING SHORTWAVE MOVES IN...THEN GETS SHUNTED NORTHEAST BY THE EASTERN UPPER RIDGE...ANOTHER SHORTWAVE DIVES INTO THE TROUGH BEHIND THE SYSTEM. GFS IS ADVERTISING A STRONGER SECONDARY SHORTWAVE...WHICH SHOWS IN A SLOWING IN THE EASTWARD MOVEMENT OF A DEEPER TROUGH AND A STRONGER FRONT MOVING EASTWARD OVER THE AREA WEDNESDAY NIGHT...WHILE THE ECMWF LAYS THE FRONT UP ALONG THE NORTHERN GULF COAST WEDNESDAY INTO WEDNESDAY NIGHT. 00Z ENSEMBLES ARE AGREEING WITH THE GFS TIMING AND PLACEMENT OF THE FRONT...SO HAVE WENT THAT WAY FOR THE FORECAST IN THE EXTENDED. WHAT DOES THIS MEAN FOR THE FORECAST...WITH THE CONTINUED SOUTHERLY FLOW AHEAD OF THE FRONT...TEMPS ABOVE SEASONAL...BOTH MAXES AND MINS. && .AVIATION (18Z ISSUANCE)...VFR CONDITIONS PREVAIL THROUGH THE EVENING HOURS THEN WILL HAVE IFR CONDITIONS IN LOW STRATUS PREVAILING BY 05-06Z. THE LOW STRATUS BREAKS UP INTO A MVFR CLOUD DECK NEAR 2.5 KFT BY 15Z WITH SOUTH WINDS INCREASE TO NEAR 10 KNOTS. /29 && .MARINE...LITTLE CHANGE TO WEATHER PATTERN OVER THE MARINE AREA THROUGH THE FCST PERIOD. HIGH PRESSURE WILL CONTINUE TO RIDGE WEST ACROSS THE NORTHEASTERN GULF OF MEXICO THROUGH THE PERIOD...AS A WEAKENING COLD FRONT THAT HAS STALLED JUST TO THE NORTH OF THE MARINE AREA WILL REMAIN NEARLY STATIONARY TODAY AND LIFT BACK NORTH LATE IN THE PERIOD AS THE RIDGING TO THE SOUTH INCREASES. A LIGHT TO OCCASIONALLY MODERATE SOUTH TO SOUTHEASTERLY FLOW WILL CONTINUE OVER THE COASTAL WATERS THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. SEAS GENERALLY IN THE 2 TO 4 FOOT RANGE FOR MOST OF THE FCST PERIOD...GRADUALLY INCREASING SLIGHTLY OVER THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. 12/DS && .FIRE WEATHER...SOUTHERLY FLOW IS EXPECTED THROUGH THE FORECAST PERIOD. WITH DAYTIME TEMPS WELL ABOVE SEASONAL AND A DEEP MIXING LAYER...VERY HIGH DISPERSIONS ARE EXPECTED. AS WINDS SETTLE OVERNIGHT...OVERNIGHT FOG/LOW CLOUD DEVELOPMENT IS EXPECTED THE REST OF THE WEEK AND THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 83 66 85 66 85 / 05 05 05 05 10 PENSACOLA 84 68 82 67 85 / 05 05 00 05 05 DESTIN 80 69 79 69 80 / 05 05 00 05 05 EVERGREEN 86 63 89 62 89 / 10 10 05 05 05 WAYNESBORO 85 64 87 63 87 / 20 05 10 05 10 CAMDEN 86 64 89 62 89 / 20 10 10 05 10 CRESTVIEW 88 61 88 60 88 / 05 10 05 05 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. && 12/16
Hazardous weather outlook, Apr 21, 2:23 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 223 PM CDT THU APR 21 2011 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-221200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 223 PM CDT THU APR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS OVER CENTRAL MISSISSIPPI WILL ADVANCE INTO SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THIS AFTERNOON AND CONTINUE EASTWARD BEFORE DISSIPATING LATER THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI AND INLAND SOUTHWEST ALABAMA. ANY SEVERE STORMS THAT DEVELOP WILL PRODUCE QUARTER SIZE HAIL AND DAMAGING WIND GUSTS AROUND 60 MPH. IN ADDITION...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. PATCHY FOG...DENSE IN A FEW LOCATIONS...WILL REDEVELOP AGAIN LATE TONIGHT ACROSS THE AREA. MINOR RIVER FLOODING CONTINUES ALONG PORTIONS OF THE TOMBIGBEE RIVER. SEE THE LATEST RIVER PRODUCTS FOR ADDITIONAL UPDATES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WARM AND MUGGY CONDITIONS PREVAIL THROUGH THE PERIOD. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL COME AT THE END OF THE PERIOD AS A COLD FRONT IS EXPECTED TO APPROACH AND MOVE ACROSS THE REGION BY LATE WEDNESDAY. THE PERSISTENT SOUTHERLY WIND FLOW WILL ALSO ALLOW FOR SEAS TO BUILD SLIGHTLY OVER THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. INCREASED MOISTURE WILL REMAIN OVER THE REGION AND AS A RESULT AREAS OF FOG WILL BE LIKELY EACH NIGHT...POSSIBLY BECOMING DENSE AT TIMES IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH TONIGHT.
In the hours before
Special weather statement, Apr 21, 3:04 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 304 PM CDT THU APR 21 2011 ALZ051-212045- CHOCTAW AL- 304 PM CDT THU APR 21 2011 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHOCTAW COUNTY IN SOUTHWEST ALABAMA...THROUGH 345 PM CDT... AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES EAST OF QUITMAN...OR 11 MILES WEST OF NEEDHAM...AND MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... NEEDHAM AROUND 335 PM CDT... TOXEY AROUND 340 PM CDT... BUTLER...WIMBLY AROUND 345 PM CDT... THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. &&
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.